Delirium tremens is a severe form of alcohol withdrawal that involves sudden and severe mental or nervous system changes.
DTs; Alcohol withdrawal - delirium tremens
Causes, incidence, and risk factors
Delirium tremens can occur when you stop drinking alcohol after a period of heavy drinking, especially if you do not eat enough food.
Delirium tremens may also be caused by head injury, infection, or illness in people with a history of heavy alcohol use.
It is most common in people who have a history of alcohol withdrawal. It is especially common in those who drink 4 - 5 pints of wine or 7 - 8 pints of beer (or 1 pint of "hard" alcohol) every day for several months. Delirium tremens also commonly affects people who have had an alcohol habit or alcoholism for more than 10 years.
Symptoms most often occur within 72 hours after the last drink. However, they may occur up to 7 - 10 days after the last drink.
Vital signs (temperature, pulse, rate of breathing, blood pressure)
Symptoms such as seizures and irregular heartbeat are treated with the following medications:
Anticonvulsants such as phenobarbital
Central nervous system depressants such as diazepam or lorazepam
The patient may need to be put into a sedated state for a week or more until withdrawal is complete. Benzodiazepine medications such as diazepam or lorazepam also help treat seizures, anxiety, and tremors.
Antipsychotic medications such as haloperidol may sometimes be needed for persons with hallucinations. However, these drugs should be avoided if possible because they may contribute to seizures.
Long-term preventive treatment should begin after the patient recovers from immediate symptoms. This may involve a "drying out" period, in which no alcohol is allowed. Total and lifelong avoidance of alcohol (abstinence) is recommended for most people who go through withdrawal. The person should receive treatment for alcohol use or alcoholism, including:
Support groups (such as Alcoholics Anonymous)
The patient should be tested, and if needed, treated for other medical problems that can occur with alcohol use. Such problems may include:
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.